Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Los Angeles, CA

January 10, 2021

NWS Los Angeles, CA issued this small craft advisory at Jan 10, 2021, 2:58 AM PST. It took effect at Jan 10, 2021, 6:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2021, 2:58 AM PST (10:58 UTC)
In effect from
Jan 10, 2021, 6:00 AM PST
Expired
Jan 10, 2021, 12:00 PM PST
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

517 
WHUS76 KLOX 101058
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
258 AM PST Sun Jan 10 2021

PZZ655-101900-
/O.CAN.KLOX.SC.Y.0148.000000T0000Z-210110T1700Z/
/O.NEW.KLOX.SC.Y.0001.210110T1400Z-210110T2000Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
258 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON
PST TODAY...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands.

* WHEN...From 6 AM this morning to noon PST today.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-101900-
/O.EXT.KLOX.SC.Y.0147.000000T0000Z-210112T1100Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
258 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-101900-
/O.EXT.KLOX.SC.Y.0148.000000T0000Z-210112T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
258 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ670-673-101900-
/O.CON.KLOX.SC.Y.0148.000000T0000Z-210112T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
258 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-101900-
/O.CON.KLOX.SC.Y.0148.000000T0000Z-210112T1100Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
258 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
589 
WHUS76 KLOX 101709
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
909 AM PST Sun Jan 10 2021

PZZ645-110115-
/O.CON.KLOX.SC.Y.0147.000000T0000Z-210112T1100Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
909 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$

PZZ670-673-110115-
/O.CON.KLOX.SC.Y.0148.000000T0000Z-210112T1100Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
909 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$

PZZ655-102000-
/O.CON.KLOX.SC.Y.0001.000000T0000Z-210110T2000Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
909 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Hazardous sea conditions.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands.

* WHEN...Until noon PST today.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$

PZZ676-110115-
/O.CON.KLOX.SC.Y.0148.000000T0000Z-210112T1100Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
909 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$

PZZ650-110115-
/O.CON.KLOX.SC.Y.0148.000000T0000Z-210112T1100Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
909 AM PST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
Check conditions prior to leaving safe harbor.

&&

$$
Kj

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 9, 8:13 PM PST, 6 hours 45 minutes earlier.

Area forecast discussion, Jan 9, 8:13 PM PST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
813 PM PST Sat Jan 9 2021

.SYNOPSIS...09/352 PM.

Mostly clear skies are expected through next week. There will be
areas of gusty northeast winds across Ventura and Los Angeles
Counties through Monday, and again later next week. Daytime
temperatures will be slightly above normal through Monday, then
rising to well above normal by the end of next week.

&&

.SHORT TERM (SAT-TUE)...09/812 PM.

Offshore flow remains in place beneath high pressure aloft this
evening. The upper-level ridge centered about 900 miles south-
southwest of Point Conception will move little through Sunday,
then start to retreat to the west as an upper-level trough
approaching the Pacific Northwest coast overtops the ridge the
digs through the Great Basin and Lower Colorado River Basin. A
warmer and drier air mass will remain in place over the area
through Sunday, except for wind-sheltered locations where clear
skies and less wind will make radiative cooling more efficient.
Breezy to windy conditions will linger across portions of the
area, especially through and below passes and canyons. A wind
advisory remains in effect for coastal, valley, and mountains
areas across Los Angeles and Ventura Counties. A few tweaks were
made for temperatures through Sunday, otherwise the forecast looks
agreeable.

***From Previous Discussion***

Overall, 12Z models in good synoptic agreement through the short
term period. At upper levels, ridge will gradually nose in from
the west as a trough moves through the Great Basin and into
northern Mexico. Near the surface, offshore flow will continue.

Forecast-wise, main issue will continue be an extended period of
Santa Ana winds. Models indicate continued offshore surface
gradients through Tuesday (NAM LAX-DAG bottoming out between -4.0
and -6.0 MB while the GFS ranges between -2.0 and -4.0 MB). So,
some amount of northeasterly winds will continue through Tuesday.
At this time, the upper level support weakens a bit tonight/Sunday
which should result in slightly weaker winds. However, the upper
level supports increases on Monday which will allow for somewhat
stronger winds. For Tuesday, the offshore winds looks to relax a
bit again with weaker offshore gradients and upper level support.
So, will expect advisory-level winds across Ventura and Los
Angeles counties to continue with less widespread winds across San
Luis Obispo and Santa Barbara counties. So, with the afternoon
forecast, will extend current WIND ADVISORIES for Santa Ana prone
areas of Ventura/LA counties through Sunday afternoon with a high
chance that the advisories will need to be extended into at least
Monday (if not Tuesday). For San Luis Obispo and Santa Barbara
counties, breezy northeasterly winds will continue, but any
advisory-level winds will be much more localized.

Otherwise, nothing too exciting in the short term. The offshore
flow should keep coastal areas stratus-free, but the northeasterly
flow may continue to generate some night/morning clouds across
interior sections of San Luis Obispo and Santa Barbara counties
(especially tonight/Sunday morning). Some cirrus clouds will
result in partly cloudy skies through Sunday with mostly clear
skies anticipated Monday/Tuesday for all areas.

As for temperatures, expect a slight/gradual warming trend for
most areas through Tuesday. Afternoon temperatures will be a few
degrees above seasonal normals.

.LONG TERM (WED-SAT)...09/155 PM.

For the extended, 12Z models continue to exhibit good synoptic
agreement through the period. At upper levels, ridge strengthens
over the area through Friday, before weakening slightly on
Saturday. Near the surface, weak to moderate offshore flow will
continue.

Forecast-wise, no major changes to previous thinking. With the
overall synoptic pattern, breezy and dry conditions will persist
through the week. Weak to moderate northeasterly winds will
continue with the potential for some low end advisory-level winds
at times (although too early to pinpoint that potential on any
particular day in the extended forecast). The main thing of note
will be the warming trend this pattern will bring. The warmest
days look to be Thursday/Friday with many coastal/valley areas
climbing into the upper 70s to mid 80s. Local TEMP STUDY database
indicates high confidence in reaching the lower to mid 80s during
the Thursday/Friday time frame. As for clouds, will expect mostly
clear to partly cloudy skies, depending on the amount of cirrus
clouds moving overhead.

&&

.AVIATION...09/2349Z.

At 2300Z, there was no inversion at KLAX, but there was an
isothermal layer between 350 to 950 feet. The top of this layer
had a temperature of around 20 deg C.

Generally high confidence in the 00Z TAFs with VFR conditions
expected at most sites through the forecast period. The exception
will be KPRB, where LIFR conditions are forecast between 11Z-17Z.
There is some uncertainty in the height of the cloud layer, with a
possibility of VLIFR conditions developing. Gusty N to NE winds
will also affect KCMA, KOXR, KVNY, KWJF and KPMD through much of
the period.

KLAX...High confidence in the 00Z TAF with VFR conditions
expected through Sunday evening. East winds during the overnight
period are expected to stay below 8 knots.

KBUR...High confidence in the 00Z TAF with VFR conditions
expected through the period.

&&

.MARINE...09/724 PM.

Across the outer waters, hazardous seas will continue at Small
Craft Advisory (SCA) levels through late Monday night, and will
likely continue mid to late next week due to high swells and
periods of gusty SCA level gusts.

Across the nearshore waters North of Point Sal, hazardous seas
will continue at SCA level through late tonight, and likely late
Sunday through late Monday and on Wednesday due to additional large
swells.

Across the inner waters south of Point Conception, there is a
70% chance of SCA level NE winds nearshore from Point Mugu to
Santa Monica through Sunday morning. There will also likely be SCA
level swells moving through the Santa Barbara Channel most of the
time through late Monday night. Otherwise conditions will remain
below SCA levels through Thursday.

&&

.BEACHES...09/604 PM.

Large, long period west to northwest swell will move through the
coastal waters for the next several days resulting in an extended
period of high surf and dangerous rip currents on all west and
northwest facing beaches.

Surf will be advisory level through at least late Monday and may
linger well into Tuesday in some locations. There is a 50% chance
of Warning level surf along the Central Coast late Sunday into
early Monday. Another large, long period swell will move into the
coastal waters Tuesday afternoon through Wednesday.

High tides combined with the large surf may result in minor
coastal flooding and beach erosion along west facing beaches.
Beach-goers should remain well back from the water, watch for
rogue waves, and stay off rock walls and jetties.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 1 AM PST Tuesday for zones
      34-35-39>41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 3 PM PST Sunday for zones
      40-41-44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Sunday for
      zones 645-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Tuesday for
      zones 650-670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Sunday for zone
      655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

There is a chance of red flag conditions and gusty offshore winds
at times this weekend and into next week. High surf will continue
through Monday at area beaches.

&&

PUBLIC...Hall/Thompson
AVIATION...Smith
MARINE...Smith
BEACHES...Smith
SYNOPSIS...Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:18 AM PSTCoastal Flood AdvisoryLOXLos Angeles33 hr
Jan 10, 2:18 AM PSTHigh Surf WarningLOX35 hr

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.